One of this blogs most popular posts concerned the similarity of adult and pediatric containers for the blood thinner Heparin. A story from 2008 concerns the mix up between “nearly identical” bottles of flu vaccine and insulin. When you don’t have high blood sugar, a shot of insulin is serious business and sends you straight to the hospital.
Five Bedford County elementary school employees were sent to the hospital Friday after a school nurse mistakenly injected them with insulin instead of flu vaccine, said Ryan Edwards, spokesman for the school division.
The flu vaccine, in packaging nearly identical to the insulin, had been stored in the same refrigerator, Edwards said, leading to the mix-up at New London Academy.
The employees, a mix of teachers and other staff, were taken to Lynchburg General Hospital. All were treated and released, Edwards said. A sixth employee also received an insulin shot but did not require hospital treatment.
I’d like to include pictures of the bottles for comparison, but the story did not mention the type of vaccine or insulin.
On a side note, it would be insult to injury if any of those receiving the insulin shot and hospitalization also ended up with the flu…